A 70-year-old veteran with a history notable for type 2 diabetes mellitus, complicated by peripheral neuropathy and bilateral foot ulceration, and previous pulmonary tuberculosis (treated in June 2013) presented to an outside medical facility with bilateral worsening foot pain, swelling, and drainage of preexisting ulcers. He received a diagnosis of bilateral fifth toe osteomyelitis and was discharged with a 6-week course of IV daptomycin 600 mg (8 mg/kg) and ertapenem 1 g/d. At discharge, the patient was in stable condition. Follow-up was done by our outpatient parenteral antimicrobial therapy (OPAT) team, which consists of an infectious disease pharmacist and the physician director of antimicrobial stewardship who monitor veterans receiving outpatient IV antibiotic therapy.1
Three weeks later as part of the regular OPAT surveillance, the patient reported via telephone that his foot osteomyelitis was stable, but he had a 101 °F fever and a new cough. He was instructed to come to the emergency department (ED) immediately. On arrival,
- What is your diagnosis?
- How would you treat this patient?
In the ED, the patient was given a provisional diagnosis of multifocal bacterial pneumonia and was admitted to the hospital for further management. His outpatient regimen of IV daptomycin and ertapenem was adjusted to IV vancomycin and meropenem. The infectious disease service was consulted within 24 hours of admission, and based on the new onset chest infiltrates, therapy with daptomycin and notable peripheral blood eosinophilia, a presumptive diagnosis of daptomycin-related acute eosinophilic pneumonia was made. A medication list review yielded no other potential etiologic agents for drug-related eosinophilia, and the patient did not have any remote or recent pertinent travel history concerning for parasitic disease.
The patient was treated with oral prednisone 40 mg (0.5 mg/kg) daily and the daptomycin was not restarted. Within 24 hours, the patient’s fevers, oxygen requirements, and cough subsided. Laboratory values